Iowa, 2006

Hail in Iowa, June 20, 2006

June 20, 2006 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 7:55 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 19, 7:55 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUN 19 2006

.DISCUSSION...
AXIS OF INSTABIL FM WRN SD INTO WRN NEB WL GRADUALLY SHIFT NEWD
OVERNIGHT ON EDGE OF MID LEVEL CAP. SCT ELEV TRW SHUD BEGIN TO
DVELOP AFT 06Z AS LLJ INCREASES. LATEST NAM SHOW BEST H85 INSTABIL
FM SCNTRL SD TO NW IA BY 12Z WITH H85 LIS OF -2 TO -4. ALSO SLY LLJ
INCREASE TO 25 TO 35 KTS AND IMPINGE THIS AXIS AFT 06Z. SO WUD
EXPECT BEST CHC OF TRW AFT 06Z WITH HIGHEST POPS FM SCNTRL SD TO NR
SUX. LESSER POPS TO THE NE AND HAVE TRIMMED BACK POPS A BIT ACRS SW
MN LATER TONIGHT. INSTABIL AXIS WL LIFT NEWD TUE MORN WITH BEST CHC
OF TRW E OF A BKX-SLB LINE. MAIN SVR THREAT AFT 06Z WUD BE LARGE
HAIL...AS LOW LEVEL INVERSION MAY BE STG ENOUGH TO PREVENT MUCH
DAMAGING WINDS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&
Hazardous weather outlook, Jun 19, 6:53 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT MON JUN 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
753 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD INTO SOUTH CENTRAL SOUTH
DAKOTA AROUND MIDNIGHT AND THEN WILL MOVE EAST ACROSS THE REST OF
THE AREA LATER TONIGHT INTO TUESDAY MORNING. SOME OF THE STORMS
COULD BE SEVERE MAINLY WEST OF AS LINE FROM MADISON SOUTH DAKOTA
TO SIOUX CITY. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 65
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF SEVERE WEATHER MAINLY ALONG AND EAST OF
INTERSTATE 29 IN THE EARLY MORNING...AND AGAIN IN THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT WEST OF A LINE
FROM MADISON SOUTH DAKOTA TO SIOUX CITY IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 1:10 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             MENNO                   43.24N 97.58W
06/20/2006  M0.88 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0202 AM     HAIL             MENNO                   43.24N 97.58W
06/20/2006  M1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Jun 20, 1:25 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     HAIL             12 W HURLEY             43.28N 97.33W
06/20/2006  M0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 2:09 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             SIOUX FALLS             43.54N 96.73W
06/20/2006  E1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            DOWNTOWN ON 6TH ST AT THE BIG SIOUX RIVER BRIDGE.

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 32 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
June 20, 2:12 AM CST
Where
Lyon County, 5 mi SW of Lester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.400, -96.433

Hail, Lyon

When
June 20, 2:16 AM CST
Where
Lyon County, Lester
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.450, -96.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513942, 5513943.